Arizona, 2022Flash Flood in Arizona, September 22, 2022
September 22, 2022 · NWS FGZ · 1 event in 1 county or zone
Deep moisture over northern Arizona, cooling aloft, and forcing from a low pressure lifting into Montana and Wyoming lead to scattered to widespread showers and thunderstorms over northern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture over northern Arizona, cooling aloft, and forcing from a low pressure lifting into Montana and Wyoming lead to scattered to widespread showers and thunderstorms over northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 22, 10:06 AM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Sep 22, 10:06 AM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1006 AM MST Thu Sep 22 2022
.SYNOPSIS...Showers and thunderstorms will continue today with
below average high temperatures. The main threat will be flash
flooding from thunderstorms while a few storms may produce strong
winds and hail. Precipitation chances will dwindle Friday north of
Interstate 40 and then the entire area Saturday. Drier and warmer
for the weekend with more showers and thunderstorms possible next
week.
&&
.UPDATE...Made some minor adjustments to PoP grids to account for
some of the latest CAMs output, showing more widespread shower and
thunderstorm activity from central/northeast Yavapai County up to
the Flagstaff region. This is also where the latest HREF guidance
points to the higher chances of heavy rainfall through this
afternoon. No plans to modify the current Flash Flood Watch at
this time.
&&
.PREV DISCUSSION /319 AM MST/...
PWATs will remain on the higher end today before decreasing by
Friday and into the weekend. Cloud cover should continue to
decrease a bit more this morning allowing some surface heating to
take place after sunrise. That and the help from some cooling
aloft and extra forcing as a low pressure trough lifts into
Montana and Wyoming, will lead to one more day of scattered to
widespread showers and thunderstorms. Expect storms to development
later this morning and increase in coverage throughout the
afternoon. Higher chances are forecast for areas along and east
of I-17 with the greatest coverage extending into the Four Corners
region, which matches well with the HREF's higher MU CAPE values
of 500-1000 J/kg for this afternoon. Activity looks to decrease by
sunset with some lingering showers along the New Mexico border.
Flash flooding continues to be the main threat during this time.
Therefore, the Flash Flood Watch for Yavapai, Navajo, Apache,
northern Gila, and eastern Coconino counties remains in effect
through late tonight. Also cannot rule out a few storms capable of
producing strong wind gusts and hail.
For Friday and through the weekend, expect a drying and warming
trend as high pressure amplifies and strengthens across the West.
Isolated showers and thunderstorms are possible Friday afternoon
for locations along the Mogollon Rim and the White Mountains with
lingering moisture present. Saturday and Sunday look to be mostly
dry as daytime temperatures return to average with cooler nights
anticipated.
As for next week, both the GEFS and ECMWF Ens suggest longwave
ridging remaining in place for the first half of the work week,
with wetter conditions returning for the latter half as a weak
trough develops towards the west.
&&
.AVIATION...For the 18Z TAF package...Expect scattered showers and
thunderstorms developing along and east of a KPRC-Four Corners line
through 01Z, isolated activity to the west. Showers and storms
mostly ending after 01Z. Localized MVFR/IFR conditions possible 06Z
to 16Z Friday due to low ceilings and patchy fog development,
especially over the higher terrain. Aviation discussion not updated
for TAF amendments.
&&
.FIRE WEATHER...Showers and thunderstorms will continue
today mainly along and east of a line from Prescott to the Four
Corners. Isolated activity to the west. Friday will see drier
conditions across much of the area but with a chance of showers and
storms from Flagstaff eastward.
Saturday through Monday...Drier with a slight chance of showers over
the White Mountains. Otherwise, light winds and mild temperatures.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for AZZ008>018-037>040-108>118-
137>140.
&&
PUBLIC...JJ/LaGuardia
AVIATION...JJ
FIRE WEATHER...JJ
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Local storm report, Sep 22, 12:44 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1244 PM MST THU SEP 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM FUNNEL CLOUD 1 S WINDOW ROCK 35.66N 109.06W
09/21/2022 APACHE AZ PUBLIC
PHOTOS SENT IN VIA FACEBOOK OF FUNNEL CLOUD
NEAR WINDOW ROCK.
&&
PTSSpecial weather statement, Sep 22, 12:57 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1257 PM MST Thu Sep 22 2022
AZZ008-037-038-222030-
Yavapai County Valleys and Basins-Yavapai County Mountains-Oak Creek
and Sycamore Canyons-
1257 PM MST Thu Sep 22 2022
...A strong thunderstorm will impact portions of Coconino and Yavapai
Counties near Cornville through 130 PM MST...
At 1256 PM MST, Doppler radar was tracking a strong thunderstorm near
Cornville, or 9 miles north of Camp Verde, moving northeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sedona, Page Springs, Village At Oak Creek, Cornville and Red Rock
State Park.
This includes the following highways...
Interstate 17 between mile markers 298 and 305.
State Route 179 between mile markers 299 and 313.
State Route 89A between mile markers 373 and 375.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3468 11189 3473 11194 3489 11176 3467 11159
TIME...MOT...LOC 1956Z 246DEG 13KT 3472 11182
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JJMFlash Flood, Yavapai
- When
- September 22, 1:30 PM MST to 3:00 PM MST
- Where
- Yavapai County, 2.02 mi WNW of Agua Fria to 1.84 mi ENE of Humboldt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.578, -112.214
Yarber Wash flooded Horsebreaker Road and other low water crossing about 5 miles east of Dewey-Humboldt. A nearby rain gauge measured 3.50 inches of rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, September 22, 202219 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 22, 20226 events
- Hail and Damaging Wind in New Hampshire, September 22, 20221.25 in hail · 4 events
- Flash Flood and Heavy Rain in Hawaii, September 22 to 25, 20224 events
- Lightning Strikes in Massachusetts, September 22, 2022$8,000 · 2 events
- Waterspout in Lake Ontario, September 22, 20222 events
- Tornado and Flash Flood in New Mexico, September 22, 20222 events
- Damaging Wind in New York, September 22, 2022$1,000 · 50 kt wind · 1 event
- Flood in Colorado, September 22, 2022$1,000 · 1 event
- Rip Current in South Carolina, September 22, 20221 event
- Damaging Wind in Wyoming, September 22, 2022$5,000 · 70 kt wind · 1 event
- Wildfire in Washington, September 22 to 30, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055685.